Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 80, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2018, 1:17 AM MST for Gila County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 1:17 AM MST (08:17 UTC)
- Expired
- Sep 2, 2018, 4:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2646 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
644 WGUS55 KPSR 020817 FFWPSR AZC007-021-021115- /O.NEW.KPSR.FF.W.0080.180902T0817Z-180902T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 117 AM MST SUN SEP 2 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Gila County in east central Arizona... Pinal County in southeastern Arizona... * Until 415 AM MST. * At 117 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Superior, Top Of The World, Boyce Thompson Arboretum and Top-Of-The-World. * This includes the following highways... US Highway 60 between mile markers 221 and 236, and between mile markers 238 and 239. AZ Route 177 between mile markers 165 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120 $$ Rogers
3 follow-up statements
312 WGUS75 KPSR 020913 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 213 AM MST SUN SEP 2 2018 AZC007-021-021115- /O.CON.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Pinal AZ- 213 AM MST SUN SEP 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR GILA AND PINAL COUNTIES... At 212 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over two inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Superior, Top Of The World, Boyce Thompson Arboretum and Top-Of-The-World. This includes the following highways... US Highway 60 between mile markers 221 and 236, and between mile markers 238 and 239. AZ Route 177 between mile markers 165 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120 $$ Rogers
342 WGUS75 KPSR 021024 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 324 AM MST SUN SEP 2 2018 AZC007-021-021115- /O.CON.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Pinal AZ- 324 AM MST SUN SEP 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR GILA AND PINAL COUNTIES... At 323 AM MST, Doppler radar indicated light rain continuing across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to be ongoing. Some locations that will experience flooding include... Superior, Top Of The World, Boyce Thompson Arboretum and Top-Of-The-World. This includes the following highways... US Highway 60 between mile markers 221 and 236, and between mile markers 238 and 239. AZ Route 177 between mile markers 165 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120 $$ Rogers
201 WGUS75 KPSR 021105 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 405 AM MST SUN SEP 2 2018 AZC007-021-021115- /O.EXP.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila AZ-Pinal AZ- 405 AM MST SUN SEP 2 2018 ...THE FLASH FLOOD WARNING FOR GILA AND PINAL COUNTIES WILL EXPIRE AT 415 AM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120 $$ Rogers
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:20 PM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Sep 1, 8:20 PM MST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 820 PM MST Sat Sep 1 2018 .SYNOPSIS... Thunderstorm chances into early next week will be mostly limited to higher terrain locations east of Phoenix. In fact, showers will be more likely in the overnight and morning hours instead of afternoon and evening. Into the middle of the week, storm chances will become even more remote and focused over the highest mountain areas of northern and eastern Arizona. High temperatures will hover slightly below normal into early next week before warming a few degrees above average during the latter half of the week. && .DISCUSSION... Deep cyclonic westerly flow persists over the SW Conus this evening with one well defined shortwave ejecting through central New Mexico and another notable wave digging into northern Arizona. This configuration places the most favorable upper difluent regions supportive of large scale ascent across NE Arizona/NW New Mexico and southern New Mexico/northern Chihuahua while more prevalent subsidence and drying was punching into SE California/western Arizona. Once again this evening, 00Z regional soundings sampled a favorably unstable environment through central Arizona with only weakly capped 1000+ J/kg MLCape juxtaposed with steep lapse rates and ample effective shear. Had stronger steering flow not deflected storms and outflow boundaries away from lower elevations, undoubtedly a far more convectively active evening would have materialized. Objective analysis and a preponderance of high resolution output suggest a similar outcome tonight as experienced last night with sufficient lift/theta-e advection creating saturation through a region of steep lapse rates and ample MUCape. Analysis indicates the best theta-e boundary and ascent structure will align somewhat south and east through Gila/Graham counties tonight versus last night; and have made some modest POP/cloud increases towards the eastern CWA. And also similar to last night, thermodynamic profiles would also support some marginally strong storms even into the overnight. && .PREVIOUS DISCUSSION... /151 PM MST Sat Sep 1 2018/ Sunday and Monday... Temperatures aloft will be even a bit cooler tonight and during the day Sunday than with the preceding wave. However, both the GFS and NAM indicate drier air advancing eastward tonight - at least across most of Maricopa and western Pinal Counties. This is supported by the SREF mean MUCAPE forecasts. However, there is a lot of spread amongst the members. There also appears to be less shear, but a lot of spread in the solutions. CAMs depict best activity over southeast AZ, but they also indicate the possibility of weaker showers over the lower elevations of south-central AZ (including metro Phoenix) for tonight into Sunday morning. NAM, GFS, and GEFS depict renewed moistURE for south-central Arizona (including the lower elevations) Sunday afternoon and overnight with more southerly flow in the lower levels. Thus another opportunity for mainly nocturnal precip. PoPs trend down for Monday afternoon as warmer air aloft starts moving in - at least Tuesday through Friday... GFS, GEFS, and ECMWF indicate only very limited storm potential the rest of the workweek due to drier air in place over our forecast area (though not far away). Kept lingering slight chance PoPs over the higher terrain of south-central AZ. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Little to no aviation impacts likely into Sunday afternoon with just FEW-SCT mid and high clouds. Any shower/storm activity tonight should remain even further east than last night, and have included no mention in this TAF package through thunder is possible over mountain areas well east of Phoenix. After a brief surge of SW winds late this evening, an easterly component will settle in prior to sunrise and likely be maintained longer into Sunday afternoon than is usual. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts through Sunday afternoon under mostly clear skies. Winds will follow a persistence pattern favoring a general southern direction in the afternoon and evening, then become more variable with a west or north push overnight. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Southwesterly flow aloft will bring much drier air to the region next week for a break in Monsoon activity over most of the forecast area, with the exception of a slight chance for thunderstorms over the higher terrain north and east of Phoenix each day. That will translate into minimum RH values of 10-15% on the lower deserts with fair to good overnight recoveries. Wind patterns will be different than recent weeks with southwest and west winds being prevalent across the region for a large portion of each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Hernandez/AJ AVIATION...MO FIRE WEATHER...Percha
In the hours before
Special weather statement, Sep 1, 10:16 PM MST, 3 hours 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 1016 PM MST SAT SEP 1 2018 AZZ547-557-020600- Mazatzal Mountains AZ-Rio Verde/Salt River AZ- 1016 PM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL 1100 PM MST... At 1015 PM MST, Doppler radar was tracking a strong thunderstorm near Round Valley, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm along with small hail. Locations impacted include... Sunflower, Round Valley and Sycamore Creek. This includes AZ Route 87 between mile markers 211 and 226. LAT...LON 3376 11163 3390 11166 3400 11145 3378 11137 TIME...MOT...LOC 0515Z 254DEG 14KT 3382 11157 Wilson
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 2, 12:46 AM MST | Areal Flood Advisory | PSR | Gila, Pinal | 3 hr |
| Sep 2, 4:03 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Sep 2, 4:30 PM MST | Dust Storm Advisory | PSR | Pinal | 90 min |
| Sep 2, 4:47 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.